Dear Dr. Roach: I am a 64-year-old male in good health. I had an outbreak of blisterlike sores on my upper torso, in my mouth and near my eyes. I had an almost-incapacitating feeling and was able to consume only liquids and shakes because of the mouth blisters. The blisters took their course in seven to 10 days and scabbed over. These episodes reoccurred three separate times, returning two to three weeks apart.
Just prior to the outbreaks, I started taking Aleve because of sore knees while I was walking. On the third outbreak, I consulted my dermatologist, and he observed a reddened throat without any noticeable soreness on my part, so he swabbed the throat, and it showed strep throat. The sore throat was treated, and I believe I was also given steroids.
The physician's diagnosis was erythema multiforme. The doctor thought the EM was related to the strep throat, and he wasn't sure if the Aleve played a role. I am interested in your thoughts on the possible causes of the EM and the chances of it returning. I have been blister-free for a year now, but fear that the EM will return or that there is some underlying autoimmune issue. - T.C.
ANSWER: Erythema multiforme is a skin rash with a characteristic target appearance. They tend to appear on the backs of hands to the elbows, or on the legs from the top of the feet to the knees, and then appear closer toward the body. They stay for a few days and then leave after two weeks or so.
EM has been associated with many medical conditions, including autoimmune diseases; however, 90 percent of EM is related to infection. The most common infection is herpes simplex (the cause of cold sores as well as genital herpes). Strep throat is not a common cause of EM. However, the naproxen (Aleve) is a well-known cause.
I would advise against using Aleve or related medications, and reassure you that the likelihood of a hidden autoimmune disease is low.
Dear Dr. Roach: I am an older male, with irregular heartbeat. I am on medication for it. Will having sex put too much strain on the heart or cause further problems? - Anon.
Answer: This is a common concern, and fear of heart attack or other problems often keeps couples from sexual intercourse when one or both have heart issues. In most cases, the risk is low. I can't tell you in your particular situation, but your cardiologist or regular doctor can answer your question.
People at moderate risk include those with a recent heart attack, with stable angina or with multiple cardiac risk factors. Those at high risk include people with unstable, recurrent angina, uncontrolled high blood pressure, severe heart failure and high-risk irregular heart rhythms, such as ventricular tachycardia.
Regular exercise reduces heart risk from activity, including sexual activity.
DEAR DR. ROACH: I am in my early 80s and have some chronic kidney disease. I usually have one or two beers a day and one or two glasses of wine every two weeks or so. Is this safe with my kidney disease? - K.D.
ANSWER: I would recommend one rather than two beers on a daily basis, and again no more than one glass of wine. Moderation is the key. Too much alcohol can raise your blood pressure, may interfere with medication and, in excess doses, damage your kidneys.
TO READERS: The booklet on colon cancer provides useful information on the causes and cures of this common malady. Readers can obtain a copy by writing: Dr. Roach - No. 505, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient's printed name and address. Please allow four weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.